Tennessee, 2022

Hail and Damaging Winds in Tennessee, June 17, 2022

June 17, 2022 · NWS OHX · 38 events in 13 counties and zones

A severe MCS moved southeastward across Middle Tennessee during the morning and early afternoon hours on June 17, producing widespread damaging winds and several reports of large hail. This was the second largest severe weather event of the 2022 spring season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A severe MCS moved southeastward across Middle Tennessee during the morning and early afternoon hours on June 17, producing widespread damaging winds and several reports of large hail. This was the second largest severe weather event of the 2022 spring season. Some measured wind gusts included 63 mph at Clarksville Outlaw Field, 53 mph at Springfield Airport, 48 mph at Nashville Int'l Airport, 52 mph at Smyrna Airport, and 61 mph at Murfreesboro Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 5:15 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 5:15 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
615 AM CDT Fri Jun 17 2022

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 211 AM CDT Fri Jun 17 2022

Cold front extends from WI southwest through southern IO this
morning. This boundary will be on approach and will push through the
area by late afternoon or early evening. Scattered convection is
expected from late morning through mid afternoon. Not much in the
way of coverage but storms might reach strong to perhaps severe
limits with damaging winds being the primary threat. Forcing and
wind energy parameters look weak while instabilities and organization
are respectable. Hrrr leans toward areas east of I-65 as more prone
to the stronger activity.

Otherwise, we are looking at lowering heights through 00Z with 850
mb temps down just a bit and some added cloudiness. So, for highs
today we are looking at 93F to 96F west of the Plateau. This coupled
with 70F-73F dewpoints yields HI values just below 105F. Therefore,
have opted to not include a heat advisory for today.

Moving on, its looking less humid and not as hot for Saturday and
Sunday. Highs will drop down to near 90 with dewpoints in the upper
40s and 50s. Much nicer...but with no pops for Sunday....almost
seems unfair.

&&

.LONG TERM...
(Sunday Night through next Friday)
Issued at 211 AM CDT Fri Jun 17 2022

In the extended forecast, the very nice weekend weather will not
last. The heat miser is on the way. He'll arrive on Monday and throw
a big upper ridge over us once again. This time, the positioning of
the upper high will be to the west of the mid state. Low level wind
components look more land-locked, so this will be a drier heat.
That said, the Euro is continuing to advertise hideous 850 mb
temps in the mid 20's C. GFS is not quite as warm but since I'm
leaning toward the NBM, model consistency, and ISC advice, looks
like 101F for the music city Tuesday and Wednesday. Dewpoints will
only be in the 50s and lower 60s so yes, its gonna feel a little
like Vega$ or west Texas next week.

So look on the bright side, you'll get to compare the 2 kinds of
heat. Which do you prefer...or not?

&&

.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Fri Jun 17 2022

Focus for this TAF cycle is the arrival of a weak frontal system
late this morning. Sct TS are possible, but only confident enough
to prevail at CKV. Brief MVFR possible with any storms. Winds will
be light, then pick up from the southwest and shift to the
northwest with fropa early in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      96  72  89  61 /  30  10   0   0
Clarksville    93  68  87  57 /  40  10   0   0
Crossville     88  64  79  54 /  40  20   0   0
Columbia       96  71  90  60 /  30  20   0   0
Cookeville     91  67  81  56 /  40  20   0   0
Jamestown      88  63  79  54 /  40  10   0   0
Lawrenceburg   95  71  89  59 /  30  20   0   0
Murfreesboro   97  72  90  59 /  30  20   0   0
Waverly        93  69  88  58 /  30  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Unger
Hazardous weather outlook, Jun 17, 2:18 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
318 AM CDT Fri Jun 17 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-180830-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
318 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A cold front will move through the area this afternoon. Strong to
potentially severe thunderstorms will be possible. Straight line
wind damage will be the primary threat. The timeframe for storms
will be late morning and into the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A returning heatwave will be possible across the mid state by mid
week with high temperatures reaching near 100F. Humidity levels,
however, will be low enough to probably keep heat index values below
the advisory threshold. Nevertheless, it will be quite hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The radar

The Ft Campbell radar (KHPX), 18 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 17, 8:24 AM CST
Where
Montgomery County, Clarksville Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.620, -87.420

The Clarksville Outlaw Field ASOS measured a wind gust of 54 knots (63 mph).

Thunderstorm Wind, Montgomery

When
June 17, 8:30 AM CST
Where
Montgomery County, Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.530, -87.350

Twitter tSpotter reports indicate several trees were blown down with numerous power outages in Clarksville.

Thunderstorm Wind, Robertson

When
June 17, 8:45 AM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
36.500, -86.880

A storm chaser reported 60 mph winds with trees blown down in Springfield.

Thunderstorm Wind, Robertson

When
June 17, 8:45 AM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.500, -86.880

Widespread trees and power lines were blown down across Robertson County.

Thunderstorm Wind, Dickson

When
June 17, 8:50 AM CST
Where
Dickson County, Charlotte
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.180, -87.330

Numerous trees and power lines were blown down across Dickson County with widespread power outages, mostly in the northwest part of the county.

Thunderstorm Wind, Cheatham

When
June 17, 8:53 AM CST
Where
Cheatham County, 0.3 mi SW of Pinnacle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.346, -86.933

A tree was blown down on Clarksville Pike at New Hope Road.

Thunderstorm Wind, Davidson

When
June 17, 8:57 AM CST
Where
Davidson County, Joelton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.320, -86.870

A 50 foot tall tree was snapped in Joelton.

Thunderstorm Wind, Robertson

When
June 17, 8:58 AM CST
Where
Robertson County, Greenbrier
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.430, -86.800

A tree was blown down in Greenbrier.

Thunderstorm Wind, Davidson

When
June 17, 9:01 AM CST
Where
Davidson County, 1.96 mi WSW of Inglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.208, -86.762

A Twitter tSpotter photo showed a tree, power line, and power pole were blown down that blocked Queen Avenue.

Thunderstorm Wind, Sumner

When
June 17, 9:03 AM CST
Where
Sumner County, Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.580, -86.520

A tree was blown down in Portland.

Thunderstorm Wind, Dickson

When
June 17, 9:08 AM CST
Where
Dickson County, 0.86 mi NE of Oak Grove
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.010, -87.470

A tree fell onto the porch of a house in the 600 block of Lucas Road, pinning a women underneath and causing her serious injuries. She was hospitalized for several days.

Thunderstorm Wind, Davidson

When
June 17, 9:09 AM CST
Where
Davidson County, 1.21 mi ESE of Nashville Cornelia F
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.177, -86.679

A tree was blown down in Donelson between Two Rivers Parkway and Lebanon Pike.

Hail, Davidson

When
June 17, 9:10 AM CST
Where
Davidson County, Inglewood
Measured
1 in hail
Reported by
Social Media
Coordinates
36.220, -86.730

A Twitter tSpotter photo showed quarter size hail fell in Inglewood.

Thunderstorm Wind, Williamson

When
June 17, 9:15 AM CST
Where
Williamson County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.980, -87.120

Several trees were blown down that blocked roads, knocked down power lines, and caused power outages in the Fairview, Leipers Fork and Grassland areas of northwest Williamson County.

Hail, Davidson

When
June 17, 9:15 AM CST
Where
Davidson County, Bellevue
Measured
0.75 in hail
Reported by
Public
Coordinates
36.070, -86.930

Penny size hail fell in Bellevue.

Thunderstorm Wind, Davidson

When
June 17, 9:15 AM CST
Where
Davidson County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.070, -86.930

A tree was blown down in Bellevue.

Thunderstorm Wind, Davidson

When
June 17, 9:17 AM CST
Where
Davidson County, 1.94 mi WNW of Berry Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.128, -86.803

A tree was blown down on 21st Avenue between Linden Avenue and Sunset Place.

Thunderstorm Wind, Davidson

When
June 17, 9:18 AM CST
Where
Davidson County, 0.5 mi SW of Stone River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.175, -86.606

Trees were blown down in the parking lot of Summit Hospital in Hermitage.

Thunderstorm Wind, Davidson

When
June 17, 9:20 AM CST
Where
Davidson County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.100, -86.820

Numerous tree branches and some trees were blown down in the Belle Meade and Oak Hill areas.

Thunderstorm Wind, Davidson

When
June 17, 9:23 AM CST
Where
Davidson County, 1.94 mi WNW of Oglesby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.065, -86.759

A Twitter tSpotter report and photo showed a large tree snapped in Crieve Hall.

Thunderstorm Wind, Williamson

When
June 17, 9:25 AM CST
Where
Williamson County, 5.83 mi N of Mallorys
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.033, -86.783

Several trees were blown down in Brentwood.

Thunderstorm Wind, Wilson

When
June 17, 9:28 AM CST
Where
Wilson County, Mt Juliet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.200, -86.520

Report from mPing: trees uprooted or snapped.

Thunderstorm Wind, Williamson

When
June 17, 9:30 AM CST
Where
Williamson County, 1.6 mi E of Douglas
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.871, -86.841

Tree limbs were blown down and minor roof damage occurred to a home on Gilbert Drive.

Thunderstorm Wind, Williamson

When
June 17, 9:30 AM CST
Where
Williamson County, 5.83 mi N of Mallorys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
36.033, -86.782

A report from mPing indicated 3 inch tree limbs were broken and power poles were broken 1 mile north-northeast of Brentwood.

Thunderstorm Wind, Williamson

When
June 17, 9:37 AM CST
Where
Williamson County, 1.31 mi SE of Nolensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.938, -86.662

A tree was blown down that blocked Nolensville Road at Williams Road.

Hail, Wilson

When
June 17, 9:37 AM CST
Where
Wilson County, 2.07 mi W of Gladeville
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
36.114, -86.456

Report from mPing: ping pong ball (1.50 inches) 3 miles ENE of Rural Hill.

Hail, Wilson

When
June 17, 9:38 AM CST
Where
Wilson County, 1.68 mi E of Suggs Creek
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.119, -86.470

Multiple social media reports indicated quarter to golf ball size hail fell in Mount Juliet near Pine Creek Golf Course.

Thunderstorm Wind, Rutherford

When
June 17, 9:40 AM CST
Where
Rutherford County, 1.23 mi SSE of La Vergne
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.004, -86.570

A Twitter tSpotter report and photo showed 3 power poles blown down at Forest Lane at Hampton Drive.

Hail, Wilson

When
June 17, 9:40 AM CST
Where
Wilson County, Gladeville
Measured
2.75 in hail
Reported by
Mesonet
Coordinates
36.120, -86.420

A mPing report indicated baseball size hail fell 5 miles east of Rural Hill.

Hail, Wilson

When
June 17, 9:42 AM CST
Where
Wilson County, Gladeville
Measured
3 in hail
Reported by
NWS Employee
Coordinates
36.120, -86.420

A NWS employee reported hail fell ranging from ping pong up to tea cup size hail in Gladeville. Average hail stone was lime to tennis ball size.

Thunderstorm Wind, Maury

When
June 17, 9:44 AM CST
Where
Maury County, Spring Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.750, -86.930

A power line was blown down in Spring Hill.

Thunderstorm Wind, Maury

When
June 17, 9:44 AM CST
Where
Maury County, 0.11 mi WSW of Spring Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.749, -86.932

A tree was blown down into the roadway on Main Street near Maury Hill Street.

Thunderstorm Wind, Rutherford

When
June 17, 9:53 AM CST
Where
Rutherford County, 3 mi W of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
35.850, -86.474

Three large trees were blown down.

Thunderstorm Wind, Rutherford

When
June 17, 9:59 AM CST
Where
Rutherford County, Murfreesboro Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.880, -86.380

The Murfreesboro Airport AWOS measured a wind gust of 53 knots (61 mph).

Thunderstorm Wind, Rutherford

When
June 17, 10:00 AM CST
Where
Rutherford County, 2.2 mi E of Overall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.814, -86.441

A tree fell onto and damaged a house on New Salem Highway.

Thunderstorm Wind, Cannon

When
June 17, 10:17 AM CST
Where
Cannon County, Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.830, -86.080

Trees were blown down with power outages across Cannon County.

Thunderstorm Wind, Fentress

When
June 17, 10:45 AM CST
Where
Fentress County, 3.17 mi W of Squirrel Flat
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.483, -85.007

A tree was snapped on Buzzard Roost Road.

Thunderstorm Wind, Coffee

When
June 17, 10:57 AM CST
Where
Coffee County, 5 mi N of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
35.552, -86.080

A report from mPing indicated 1 inch tree limbs were blown down and shingles blown off homes 5 miles north of Manchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043395, 1043396, 1043397, 1043407, 1043398, 1043399, 1043401, 1043400, 1043402, 1043403, 1043404, 1043405, 1043406, 1043408, 1043411, 1043415, 1043409, 1043410, 1043412, 1043413, 1043414, 1043421, 1043416, 1043433, 1043417, 1043422, 1043418, 1043419, 1043426, 1043420, 1043423, 1043424, 1043425, 1043427, 1043428, 1043429, 1043430, 1043431.